Does My Pet Have Diabetes?

by Noah Jones, RVT

Diabetes mellitus (DM), the most common form of diabetes, is an endocrine disease that results in a patient being unable to regulate their blood glucose levels.  While DM can progress into life-threatening complications, when diagnosed early and treated appropriately most patients live happy, “normal” lives.

DM is typically classified into to two types.  Type-1 DM is characterized by decreased insulin production by the pancreas due to damage to pancreatic cells.  Type-1 DM is more common in dogs than cats and is thought to be due to an autoimmune disorder.  Type-1 DM always requires treatment with insulin injections.  Type-2 DM is characterized by insulin resistance, meaning that the body is unable to use insulin properly, and is more common in cats (and humans).  This results in increased insulin production by the pancreas initially as the body attempts to compensate, however as the disease progresses there may be damage to the pancreas resulting in decreased insulin production.  Type-2 DM may require injectable insulin therapy, however some cases are managed simply by adjusting the patient’s diet.  Type-2 DM can also be transient, meaning the patient may require insulin only intermittently.

Recognizing the signs of DM is very important if an early diagnosis is to be made.  As blood glucose levels rise, the body attempts to excrete the excess glucose in the urine.  This results in increased urination, and subsequently increased thirst.  Patients showing these signs may have blood or urine tests performed to determine if high blood glucose is present and if it is “spilling” into the urine. 

Once diagnosed, a combination of dietary modification and insulin therapy may be prescribed.  A low carbohydrate, low fat, and high fiber diet is recommended.  Additionally (due to differences in nutritional requirements) cats should be fed a high protein diet that includes taurine and arginine.  If dietary management is insufficient or blood glucose levels are dangerously high, insulin therapy will be necessary.  Typically short acting insulin (regular insulin) is administered in-hospital to gain control of the glucose levels.  Once lowered to a manageable level, long-acting insulin will be administered.  Long acting insulin is administered using either a U-40 or U-100 syringe, and it is very important to use the appropriate syringe as the two are not interchangeable.  Typically, glucose levels are monitored in-hospital for the first 12-24 hours after starting long-acting insulin to ensure adequate regulation.  Once the proper dose is determined, the patient is sent home and re-checked intermittently to ensure ongoing regulation of blood glucose levels.

View the video below for more information on handling and administering insulin:

If a diabetic patient is overdosed on insulin, the patient may develop life-threatening hypoglycemia, or low blood glucose.  Signs of hypoglycemia are lethargy, pale gums, tremors, seizures, and coma.  Patients with signs of hypoglycemia should be evaluated by a veterinarian immediately.  If sugar or corn syrup is available it may be rubbed on the gums during transport to the veterinary clinic.  Immediate life saving care is often required followed by hospitalization, glucose supplementation, and intensive monitoring.  Patients who recover from severe hypoglycemia often suffer no long-term effects, however long-term neurologic effects are possible.

If a diabetic patient becomes deregulated or remains undiagnosed, the blood glucose will continue to rise and may become life threatening.  Due to the inability of the body to utilize the glucose, the body begins digesting fat at high rates to create energy.  The byproducts of this process, called ketoacids, cause significant metabolic derangements and the patient becomes progressively ill, resulting in a syndrome called diabetic ketoacidosis (DKA).  Initially signs of DKA may be limited to lethargy, anorexia, and vomiting.  However as the disease progresses, the patient may become weak, develop neurologic signs such as coma or seizures, and develop an exaggerated respiratory pattern known as Kussmaul breathing.  DKA is an emergency and the patient should be evaluated by a veterinarian immediately.  Aggressive treatment is often necessary and may include blood analysis, fluid and electrolyte therapy, hospitalization, intensive monitoring, and of course insulin therapy.  Other tests may be necessary to determine if there is an underlying condition that precipitated the DKA. 

If you are concerned your pet may be showing signs of diabetes, hypoglycemia, or DKA, call R.E.A.C.H. at (828)665-4399 or your regular veterinarian immediately.